Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Could plan B contraception cause irregular period cycle?

Mar 2014
User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 1390 Questions
Hi I took plan B on 12/26 after unprotected sex on 12/25. My period came on 1/03 then I on 1/28 I had unprotected sex on 2/19 Husband pulled out before he ejaculated inside of me. Now it is march 1st and still no period took a few hpt tests all negative including today 3/01 Gould I be pregnant? I have lower back pain and gas. Could plan b mess up my cycle? I stopped the pill last November 2013 and I am not trying to conceive Thanks XXXX
Posted Sun, 23 Mar 2014 in Women's Health
Answered by Dr. Madhuri N Bagde 1 hour later
Brief Answer: Too early fr Urine test to be positive after 19feb Detailed Answer: Hi and welcome to healthcaremagic. I understand that you have menstruated after plan B on 3rd January and 28 January. So the chances of plan B messing up this cycle is not there. This was a new cycle that began on 28 January. You have had unprotected sex on 19 February almost 22 days after the last menstrual period. This is the time of the cycle when fertility is not very high as it is outside the days when maximum chances of ovulation are there. Also if ejaculation was outside chances are still lower [but ejaculation outside does not guarantee that there will be no conception as bit of semen inside cannot be ruled out as it needs a lot of control]. Even then a pregnancy cannot be ruled out so early with a urine test. I suggest that you get a blood test done after 3rd March [ preferably on 5th or 6th as it comes positive around 12-14 days after ovulation. If we suspect that the pregnancy occurred due to sex on 19th, then it is preferable to do a blood test after 5th] if there are no periods till then. If it is negative and periods do not come you may need to repeat it after another 7-10 days. This is because it may take some time for rhythmic ovulation to set up after stopping pills. Thus ovulation may be irregular and unpredictable. So pregnancy may occur in the safe days also. A urine test will come positive at around three weeks after ovulation. So if you want to do a urine test do it 21 days after 19 th February [ after 11th March] with the first morning sample of urine for best results. Also your first two periods after stopping pills have not been very regular. The first one may be due to plan B, but the second also came early. This happens after stopping oral contraceptives as regular cycles may take some time to get established. The chances of pregnancy are low and most likely you will have your period within the next few days. If there are no periods and all these test are negative, you will need examination by a gynecologist to determine if any other cause like hormonal dysfunction is the reason of absent menses. Hope this was helpful. Thanks for using HCM. Feel free to ask any more queries. Have a good day. Dr Madhuri Bagde Consultant Ob Gy.
Above answer was peer-reviewed by
Follow-up: Could plan B contraception cause irregular period cycle? 12 minutes later
When do you think i would possibly have ovulated for the sex i had on feb 19th to have reaulted in a pregnancy? Thanks
Answered by Dr. Madhuri N Bagde 5 hours later
Brief Answer: Post stopping pills, menses may be irregular Detailed Answer: Hi XXXXXXX You have recently stopped oral pills. Usually after stopping the pills some women resume their previous menstrual and ovulatory pattern immediately. Some may take time before the previous pattern is established. I merely mentioned the possibility which is always there especially as your previous two cycles were also of only 25 days interval. I only mean to say that it is difficult to predict the exact date of ovulation within such a short time after stopping pills. So the possibility of ovulation cannot be ruled out. However I have already said that chances of pregnancy are low as it was day 22 and also ejaculation was outside. But we cannot say that the chances are zero. So it is important to first rule out that the absent periods are not due to pregnancy. Waiting for a few days to have the pregnancy tests will not cause any harm. Other conditions like hormonal imbalances and ovarian cysts that lead to such absent menses do not need an immediate treatment. Another possible cause could be peri menopausal period which produces similar irregular menstrual patterns. But even then pregnancy needs to be ruled out first before investigating any other causes. I suggest that you please do not worry. Just wait for a few days. Most likely the menses will return. If they do not, get a pregnancy test and if it is still negative get a gynec examination, ultrasonography and hormonal testing done. Hope I was able to answer your query. I am always there if you have any more queries. Have a good day. Dr. Madhuri
Above answer was peer-reviewed by
Follow-up: Could plan B contraception cause irregular period cycle? 2 days later
I got some brown spotting when i wipe after using bathroom yesterday. Is ghis implantaion bleeding? Any other reason why this spotting happens? A urine test this morning is still negative Thanks
Answered by Dr. Madhuri N Bagde 3 hours later
Brief Answer: this may be implantation bleed or period. Detailed Answer: Hi, Implantation bleeding occurs about 10-12 days after ovulation. If the conception occurred on 19th, this may be an implantation bleed or your period. A urine test will come positive after 7-10 days if this is implantation bleed, that is around 11th. A blood test will come positive about 4-5 days earlier. So you can either have a blood test after 3 days or a urine test on 11th. If this is a period, you will have more flow and then maybe there will be no need to take further tests. But I suggest that even if pregnancy is ruled out, get yourself evaluated for irregular periods. Hope this was helpful. Feel free to ask any more queries and I would be happy to answer. Take care and have a good day. Dr Madhuri
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor